MAUDE Adverse Event Report: SOLTA MEDICAL, INC. THERMAGE CPT SYSTEM AND ACCESSORIES; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI

SOLTA MEDICAL, INC. THERMAGE CPT SYSTEM AND ACCESSORIES; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI
Model Number TTNS3.00E4-1200
Medical Device Problem Code Sparking (2595)
Health Effect - Clinical Code Blister (4537)
Date of Event 06/12/2024
Type of Reportable Event Malfunction
Event or Problem Description
A user facility reported sparks from the treatment tip during a thermage cpt treatment of the face, neck, and eyes.The patient experienced two small icepick-sized brown shallow scabs on the right cheek.The sparking occurred at about 330 reps.The highest energy level used was 4.0.Solta cryogen and two bottles of coupling fluid were used during the treatment.The treatment tip was inspected prior to use and every ten reps, with no anomalies noted.This was the initial use of the treatment tip.No other treatments were being performed in the affected area at the time of the thermage cpt treatment and the patient had no history of aesthetic treatments of the area.Sulfur sulfadiazine cream was applied to the affected area.The patient has fully healed with no permanent damage or scarring.Available pictures were reviewed by the solta medical reviewer.A small scab is visible on one side of patient's cheek.No other lesion is visible.This event was deemed not serious by the medical reviewer.This event does not meet reportability requirements as a serious injury.Sparking is a reportable malfunction per solta procedure.Thus, this event meets reportability requirements as a reportable malfunction.
 
Additional Manufacturer Narrative
A review of the datalog showed that the system and handpiece performed as expected.One error was identified showing that the treatment tip was lifted or tilted while radiofrequency was on.Functional testing of the thermage system radiofrequency energy showed it operated within optimal specification and passed all tests.Evaluation of the treatment tip identified dielectric breakdown.The investigation is underway.
 
Event or Problem Description
Clarification to initial submission: the scabs were reportedly a result of blisters that occurred from the treatment.
 
Additional Manufacturer Narrative
Correction to b1: the event was deemed not serious by the medical reviewer and b1 should have specified product problem in the initial submission.The observation of sparks during treatment that occur in the presence of dielectric breakdown is a reportable malfunction per solta procedure.The system has software safeguards (such as a power on self-test) that will trigger error/event codes should the system be outside of acceptable limits.Error indicates a recoverable problem that requires operator intervention.If the error occurs during a radiofrequency (rf) treatment, the rf delivery will be stopped, then a post-cooling step will be completed prior to generating an ¿error tone¿ and displaying the event code and event message.After the error tone, the system will transition into ¿action required¿ mode and will display text with instructions for the operator indicating what action may be required to resolve the issue.The review of the system/data logs does not indicate there is any handpiece or system issue present.Further evaluation of the treatment tip was performed.The tip passed flow, leak, and thermistor testing.The tip failed visual inspection due to the presence of dielectric breakdown.Tip evaluation confirmed damage to the tip membrane along the rf trace.Functional testing was not able to be performed due to the presence of dielectric breakdown.Breakdown of the dielectric material can cause the radiofrequency energy, delivered by the system, to focus in a small area of the membrane, rather than to be uniformly distributed over the entire membrane area.Defects on the tip membrane can lead to a raise in temperature of the tip during treatment and can potentially cause patient burns.This confirms customer account of damage to the tip.Thermage cpt system technical user¿s manual instructs the operator to inspect the treatment tips for any signs of physical damage prior, during, and after treatment.With respect to all thermage systems clinicians should frequently inspect the tip membrane during treatment for signs of breakdown and build-up of foreign substances.According to thermage cpt system technical user¿s manual burns are a known potential reaction to treatment.The procedure may produce heating in the upper layers of the skin, causing burns and subsequent blister and scab formation.There is a small chance of scar formation.Application of topical steroidal or antibiotic preparations may be of benefit.In the rare instance of a burn that results in a scar, the scar will probably be very small and respond readily to removal with a laser device.A review of the manufacturing records showed all requirements were met.Final test verification specifications are acceptable.No nonconformities or anomalies were found related to this complaint when reviewing the device history record.The lot history, trend analysis, risk analysis and directions for use review are considered acceptable, with the product performing within anticipated rates.Investigation found stress concentrations on the flex assembly at the adhesive edge that damaged the rf trace, causes arcing and subsequent burn-through of the flex circuit membrane.Based on the available information, this event was most likely caused by damage on the tip membrane.It is unknown what caused the damage to the tip membrane.No corrective action is necessary at this time.

Brand Name
THERMAGE CPT SYSTEM AND ACCESSORIES
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI
Manufacturer (Section D)
SOLTA MEDICAL, INC.
11720 north creek pkwy n
suite 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL, INC.
11720 north creek pkwy n
suite 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 north creek pkwy n
suite 100
bothell, WA 98011
4254202135
MDR Report Key19727320
Report Number3011423170-2024-00188
Device Sequence Number8206778
Product Code GEI
UDI-Device Identifier00850608002421
UDI-Public00850608002421
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K173759
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 06/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Model NumberTTNS3.00E4-1200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/11/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2024
Supplement Date Received by Manufacturer07/26/2024
Initial Report FDA Received Date07/11/2024
Supplement Report FDA Received Date08/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/06/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale
Patient RaceAsian